HIV/AIDS drugs have varied effects on lipid levels
Research Activities September 2011, No. 373
Antiretroviral medications used to treat patients with HIV/AIDS affect cholesterol and triglyceride levels. One class of these drugs with noticeable effects on lipids is the nucleoside reverse transcriptase inhibitors (NRTIs). Recently, a study examined how these drugs impact lipid levels as part of combination antiretroviral therapy. The study found differences between pairs of NRTIs, with some causing more lipid changes than others. The study observed 2,267 patients who had started their first antiretroviral regimen containing two NRTIs and a third drug from another class of HIV therapies. Monitoring of lipids was conducted during routine clinical care.
Changes in lipids overall were relatively modest for all of the NRTI combinations. The greatest increases in lipid levels occurred during the first 2 months after starting antiretroviral therapy. Tenofovir/lamivudine or tenofovir/emtricitabine had the smallest increase in total cholesterol levels, but did not have greater increases in the "good" HDL-cholesterol. The NRTI combination of didanosine/lamivudine had the greatest increase in "bad" LDL-cholesterol.
Stavudine/lamivudine was associated with the greatest increase in triglyceride levels, but also an increase in the "good" HDL-cholesterol. Patient factors associated with lower lipid levels were concurrent infection with hepatitis C virus (HCV) and younger age. The study was supported in part by the Agency for Healthcare Research and Quality (HS19516).
See "Impact of NRTIs on lipid levels among a large HIV-infected cohort initiating antiretroviral therapy in clinical care," by Heidi M. Crane, M.D., M.P.H., Carl Grunfeld, M.D., Ph.D., James H. Willig, M.D., and others in AIDS 25(2), pp. 185-195, 2011.
Current as of September 2011
Internet Citation: HIV/AIDS drugs have varied effects on lipid levels: Research Activities September 2011, No. 373.
September 2011. Agency for Healthcare Research and Quality, Rockville, MD. https://archive.ahrq.gov/news/newsletters/research-activities/sep11/0911RA6.html